My patient with chronic lymphocytic leukemia (CLL) and normal renal function has mysteriously developed a persistently severe hyperkalemia with a normal EKG without an apparent cause. What could I be missing?

Although the causes of hyperkalemia are legion, normal renal function and lack of compatible EKG findings may be a clue to pseudohyperkalemia (PH), which is commonly defined as a difference between serum and plasma [K+] > 0.4 mEq/L when the samples are obtained concurrently, remain at room temperature and are tested within an hour of collection1; plasma is obtained in heparinized tubes which prevent platelet aggregation, degranulation and Krelease. In the absence of visible hemolysis, PH may be related to the lysis of high number of WBCs (particularly when fragile as seen in CLL) or platelets. 

Early recognition of PH is important to avoid inappropriate treatment that may result in serious hypokalemia. Several factors in the technique by which blood is collected and processed may lead to PH, including prolonged tourniquet use, fist clenching, inappropriate needle diameter, excessive force with syringe draw, vacuum tubes, and inappropriate temperature or delayed processing of the specimen.

When PH is suspected, concurrent K+ measurement by conventional phlebotomy and by a blood gas specimen or a venous specimen by gentle aspiration via a butterfly needle into a non-vacuum tube is  recommended2.

 

References

  1. Avelar T. Reverse pseudohyperkalemia in a patient with chronic lymphocytic leukemia. Perm J 2014;18:e150-e152.
  2. Chan JS, Baker SL, Bernard AW. Pseudohyperkalemia without reported hemolysis in a patient with chronic lymphocytic leukaemia. BMJ Case Reports 2012;doi:10.1136/bcr.12.2011.5330
My patient with chronic lymphocytic leukemia (CLL) and normal renal function has mysteriously developed a persistently severe hyperkalemia with a normal EKG without an apparent cause. What could I be missing?

My patient with abdominal pain needs a CT scan with IV iodinated contrast, but reports a “shellfish” allergy? Is she at high risk of allergic reaction to IV contrast?

Patients with shellfish allergy appear not to have a significantly higher rate of allergic reactions to iodinated contrast media compared to patients with history of atopy, such as asthma or other food allergies 1,2.  When true shellfish allergy occurs, it is caused by an immunological reaction to the protein, not iodine, content of the food ingested.  “Iodine allergy” cannot exist because iodine is found throughout our bodies and is essential to life. 

The typical IV contrast-related adverse reaction is caused by non-IgE-mediated mast cell and basophil degranulation due to the high osmolality of these agents. Because the resultant “anaphylactoid” reaction is not associated with prior immune system memory, its risk is not increased by previous exposure to IV contrast.  Premedication with corticosteroids and diphenhydramine may be effective in reducing the risk of such reactions, but is not routinely recommended in patients with isolated history of shellfish allergy2.

 

References

  1. Schabelman E, Witting M. The relationship of radioconstrast, iodine, and seafood allergies: a medical myth exposed. J Emerg Med 2010;39: 701-707.
  2. Westermann-Clark E, Pepper AN, Talreja N, Lockey RF. Debunking myths about “allergy” to radioconstrast media in an academic institution. Postgrad Med 2015;127:295-300.
My patient with abdominal pain needs a CT scan with IV iodinated contrast, but reports a “shellfish” allergy? Is she at high risk of allergic reaction to IV contrast?

My patient with recent Clostridium difficile infection (CDI) needs a gastric acid-suppressant. Are histamine2-receptor antagonists (H2RAs) associated with CDI?

Although proton pump inhibitors (PPIs) have received much attention for their link with CDI, H2RAs have also been associated with CDI.  In a study of CDI among hospitalized patients, H2RA was associated with CDI (O.R. 1.53, 95% CI, 1.12-2.10); for daily PPI use the O.R. was 1.74 (95% CI, 1.39-2.18)1.  

A meta-analysis in 2013 reported an overall O.R. of 1.44 (95% CI 1.22-1.7) for CDI in patients treated with H2RAs2.  The estimated number needed to harm with H2RAs at 14 days after hospital admission was 58 for patients on antibiotics vs 425 for those not receiving antibiotics2.

Potential mechanism for H2RA-associated CDI is unclear, but survival of acid-sensitive vegetative forms of C. difficile in the stomach and their enhanced growth in the presence of bile salts related to gastro-esophageal reflux disease have been postulated2.

In brief, gastric acid suppression with H2RAs may increase the risk of CDI in hospitalized patients. 

 

References

  1. Howell MD Novack V, Grgurich P, et al. Iatrogenic gastric acid suppression and the risk of nosocomial Clostridium difficile infection. Arch Intern Med 2010; 170:784-790.
  2. Tleyjeh IM, Bin Abdulhak AA, Riaz M, et al. The association between histamine 2 receptor antagonist use and Clostridium difficile infection: a systematic review and meta-analysis. PLoS ONE 2013; 8:e56498.
My patient with recent Clostridium difficile infection (CDI) needs a gastric acid-suppressant. Are histamine2-receptor antagonists (H2RAs) associated with CDI?

Is there really an association between proton pump inhibitors (PPIs) and Clostridium difficile infection (CDI)?

Most studies report such an association but its strength has varied among studies.

Many earlier reviews and meta-analyses had significant limitations, including use of unadjusted data from observational studies, and not assessing heterogeneity (variation in study outcomes) and the effect of publication bias1.  A more recent meta-analysis of over 40 citations found an association between PPI use and CDI (O.R. 1.51, 95% CI, 1.26–1.83) adjusting for publication bias, but the association was weakened by the presence of significant heterogeneity in the published studies1. For the general population, the strength of the association was relatively weak (number needed to harm [NNTH] 3925 at 1 year), while for hospitalized patients it was much stronger (NNTH 50 at 2 weeks).

It is unclear how PPIs might increase risk of CDI as C. difficile spores are not killed by gastric acid2. They may interfere with the killing of the vegetative form of C. difficile by inhibiting gastric acid secretion or may delay gastric emptying with associated high intragastric bile salts which may trigger spore germination in the stomach; neither hypothesis has been proven, however2.  Although a causal relationship has not been proven, judicious use of PPIs in high risk patients for CDI is advised.

 

References

  • Tleyjeh IM, Bin Abdulhak AA, Riaz M, et al. (2012) Association between proton pump inhibitor therapy and Clostridium difficile infection: A contemporary systematic review and meta-analysis. PLoS ONE 2012; 7: e50836.
  • Nerandzic MM, Pultz MJ, Donskey CJ. Examination of potential mechanisms to explain the association between proton pump Inhibitors and Clostridium difficile infection. Antimicrob Agents Chemother 2009;53(10): 4133–4137.
Is there really an association between proton pump inhibitors (PPIs) and Clostridium difficile infection (CDI)?

My hospitalized patient has developed hyperkalemia while on heparin prophylaxis. Can heparin really cause hyperkalemia and what is its mechanism?

Heparin is one of the most overlooked causes of hyperkalemia in hospitalized patients, occurring in 5-8% of treated patients, including those on thromboprophylaxis1.

The risk of heparin-induced hyperkalemia is increased in the elderly, those with preexisting diabetes mellitus or renal insufficiency, as well patients on concomitant use of certain drugs such as spironolactone, ACE inhibitors, NSAIDs, and trimethoprim2.  Hyperkalemia is usually detected after at least 3-4 days of treatment with subcutaneous heparin, and usually resolves within a few days of  discontinuation of therapy1,2.  Fractionated heparin products such as enoxaparin may also be associated with hyperkalemia2 but the risk appears to be lower1.

The mechanism of heparin-induced hyperkalemia appears to be through suppression of aldosterone synthesis by inhibiting the function of the glomerulosa zone of the adrenal medulla2,3.  Such inhibitory action is usually of no consequence when renal function is normal and potassium excretion is not otherwise impaired.

 

References

  1. Potti A, Danielson B, Badreddine R, et al. Potassium homeostasis in patients receiving prophylactic enoxaparin therapy. J Thromb Haemost 2004;2:1208-9.
  2. Thomas CM, Thomas J, Smeeton F, et al. Heparin-induced hyperkalemia. Diabetes Res Clin Pract 2008;80:e7-e8.
  3. 2. Liu AA, Bui T, Nguyen HV, et al. Subcutaneous unfractionated heparin-induced hyperkalemia in an elderly patient. Australas J Ageing 2009;28:97.
My hospitalized patient has developed hyperkalemia while on heparin prophylaxis. Can heparin really cause hyperkalemia and what is its mechanism?